Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 170, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 28, 2008, 11:31 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 11:31 PM CDT (04:31 UTC)
- Expired
- Jul 29, 2008, 12:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:45 PM CDT | HAIL 0.88 | 4 N Bisbee, ND | HARD DRIVING RAIN WITH HAIL AND STRONG WINDS LASTED FOR ABOUT 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4093 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 290431
SVRFGF
NDC019-071-095-290530-
/O.NEW.KFGF.SV.W.0170.080729T0431Z-080729T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 PM CDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHWESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF HANSBORO TO
NEAR MYLO...MOVING TO THE SOUTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROCKLAKE AND BISBEE AT 1140 PM CDT...
ARNDT AND CONSIDINE AT 1150 PM CDT...
CANDO...CALVIN AND EGELAND AT MIDNIGHT CDT...
CLYDE...CALIO AND NEWVILLE AT 1210 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4899 9951 4899 9903 4872 9864 4829 9875
4835 9921 4837 9921 4838 9925 4837 9937
4839 9948
TIME...MOT...LOC 0431Z 307DEG 30KT 4896 9926 4860 9957
$$
DK/JK3 follow-up statements
000
WWUS53 KFGF 290450
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT MON JUL 28 2008
NDC019-071-095-290530-
/O.CON.KFGF.SV.W.0170.000000T0000Z-080729T0530Z/
RAMSEY ND-CAVALIER ND-TOWNER ND-
1150 PM CDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN CAVALIER...NORTHWESTERN RAMSEY AND TOWNER
COUNTIES...
AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF SARLES TO 3 MILES
SOUTH OF BISBEE...MOVING TO THE SOUTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CONSIDINE AND ARNDT BY 1155 PM CDT...
CALVIN BY MIDNIGHT CDT...
EGELAND...CLYDE AND CANDO BY 1205 AM CDT...
NEWVILLE...MAZA AND CALIO BY 1215 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4888 9925 4898 9907 4872 9864 4829 9875
4835 9921 4837 9921 4838 9925 4837 9937
4839 9948
TIME...MOT...LOC 0450Z 307DEG 30KT 4886 9907 4857 9937
$$
DK/JK000 WWUS53 KFGF 290516 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1216 AM CDT TUE JUL 29 2008 NDC019-071-095-290530- /O.CON.KFGF.SV.W.0170.000000T0000Z-080729T0530Z/ RAMSEY ND-CAVALIER ND-TOWNER ND- 1216 AM CDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR SOUTHWESTERN CAVALIER...NORTH CENTRAL RAMSEY AND SOUTHEASTERN TOWNER COUNTIES... AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF MUNICH TO 6 MILES EAST OF MAZA...MOVING TO THE SOUTHEAST AT 34 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... STARKWEATHER AND ALSEN BY 1225 AM CDT... GARSKE BY 1230 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4887 9889 4872 9864 4830 9875 4839 9916 TIME...MOT...LOC 0516Z 307DEG 30KT 4873 9881 4840 9905 $$ JK/PR
000 WWUS53 KFGF 290527 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1227 AM CDT TUE JUL 29 2008 NDC019-071-095-290537- /O.EXP.KFGF.SV.W.0170.000000T0000Z-080729T0530Z/ RAMSEY ND-CAVALIER ND-TOWNER ND- 1227 AM CDT TUE JUL 29 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAVALIER...NORTH CENTRAL RAMSEY AND SOUTHEASTERN TOWNER COUNTIES WILL EXPIRE AT 1230 AM CDT... AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF ALSEN TO NEAR GARSKE...MOVING TO THE SOUTHEAST AT 34 MPH. THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1230 AM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4887 9889 4872 9864 4830 9875 4839 9916 TIME...MOT...LOC 0527Z 307DEG 30KT 4867 9864 4836 9886 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:47 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 28, 10:47 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1047 PM CDT MON JUL 28 2008 .SHORT TERM...03Z OBSERVATIONS AND REGIONAL RADAR TRENDS ARE SHOWING THE SURFACE FRONT HAS REACHED CENTRAL ND. WATER VAPOR IMAGERY IS SHOWING A STRONG VORTICITY CENTER HAS ENTERED SOUTHWESTERN MANITOBA AND CONTRIBUTED TO DYNAMIC DESTABILIZATION ACROSS THE NORTHWESTERN FA. SOUTHERN MANITOBA CONVECTION APPEARS TO HAVE CRESTED THE RIDGE AND SHOULD FOLLOW THE 1000-500 MB THICKNESS SOUTHEASTWARD INTO NORTHEASTERN ND AND NORTHWESTERN MN. ANOTHER THUNDERSTORM COMPLEX HAS FORMED IN THE DEVILS LAKE BASIN. IT IS EXPECTED THAT THESE THUNDERSTORM CLUSTERS WILL MERGE INTO ONE MCS BY 06Z. AFTER COORDINATION WITH SPC...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL ND COUNTIES AND MN COUNTIES ALONG AND EAST OF THE HIGHWAY 59 CORRIDOR UNTIL 4 AM TUESDAY. .AVIATION...THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE AND PROPAGATE SOUTHEASTWARD DURING THE OVERNIGHT HOURS. THUNDERSTORMS ARE CURRENTLY OVER DVL AND SHOULD REACH GFK BY 05Z. TVF SHOULD BE IMPACTED BY THUNDERSTORMS BETWEEN 06Z AND 07Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR ALL COUNTIES. MN...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR COUNTIES ALONG AND WEST OF HIGHWAY 59. && BRAMER
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1141 AM CDT MON JUL 28 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1141 AM CDT MON JUL 28 2008 ...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA... ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE REMAINDER OF THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID- AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Jul 28, 9:06 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 3 WSW BAKER 48.14N 99.71W
07/28/2008 E0.75 INCH BENSON ND PUBLIC
&&
BBRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 39 min |
| Jul 28, 9:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 61 min |
| Jul 28, 10:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Walsh | 59 min |
| Jul 28, 10:30 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Jul 28, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 63 min |
| Jul 28, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 60 min |
| Jul 28, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 62 min |
| Jul 29, 12:38 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 54 min |
| Jul 29, 1:17 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 28 min |
| Jul 29, 1:41 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.